Alert archive / Minnesota / Areal Flood Warnings in 2009

Areal Flood Warning 21, NWS Grand Forks, ND

June 27, 20095 counties in Minnesota; Grand Forks County, Traill County, North Dakota

NWS Grand Forks, ND issued this areal flood warning at Jun 27, 2009, 8:53 AM CDT for 5 counties in Minnesota; Grand Forks County, Traill County, North Dakota. It took effect at Jun 27, 2009, 9:06 AM CDT. It was in force for 3 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2009, 8:53 AM CDT (13:53 UTC)
In effect from
Jun 27, 2009, 9:06 AM CDT
Expired
Jun 30, 2009, 12:00 PM CDT
In force
3 days
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

Counties Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Grand Forks County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 51 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 1.9 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2009-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2009-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KFGF 271406
FLWFGF

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
853 AM CDT SAT JUN 27 2009

MNC089-107-113-119-125-NDC035-097-281700-
/O.NEW.KFGF.FA.W.0021.090627T1406Z-090628T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORMAN MN-RED LAKE MN-PENNINGTON MN-GRAND FORKS ND-TRAILL ND-
MARSHALL MN-POLK MN-
853 AM CDT SAT JUN 27 2009

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLOOD WARNING FOR SMALL STREAMS IN...
  GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...
  MARSHALL COUNTY IN NORTHWEST MINNESOTA...
  NORMAN COUNTY IN NORTHWEST MINNESOTA...
  PENNINGTON COUNTY IN NORTHWEST MINNESOTA...
  POLK COUNTY IN NORTHWEST MINNESOTA...
  RED LAKE COUNTY IN NORTHWEST MINNESOTA...
  TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL NOON CDT SUNDAY

* AT 853 AM CDT...DOPPLER RADAR AND WEATHER OBSERVERS REPORT THAT 
  EXCESSIVE RAINS FELL OVER PORTIONS OF NORTHEAST NORTH DAKOTA
  AND NORTHWEST MINNESOTA FRIDAY EVENING INTO EARLY SATURDAY
  MORNING. BASED ON REPORTS FROM LAW ENFORCEMENT...WEATHER SPOTTERS
  AND OTHERS...DITCHES ARE RUNNING FULL WITH MANY FIELDS FLOODED.

* GRAND FORKS COUNTY ROAD 19 SOUTH OF FORDVILLE WAS REPORTED UNDER
  WATER THIS MORNING. SEVERAL OBSERVERS HAVE ALSO REPORTED WATER IN
  BASEMENTS IN GRAND FORKS COUNTY. THE SANDHILL RIVER NEAR CLIMAX HAS
  JUMPED 8 FEET OVERNIGHT AND CONTINUES RISING RAPIDLY. RESIDENTS 
  NEAR SMALL RIVERS...CREEKS AND STREAMS SHOULD BE ALERT TO CONTINUED
  RAPID RISES. LOW LAND AND FLOOD PRONE AREAS...SOME LOWER COUNTY
  AND TOWNSHIP ROADS WILL ALSO BE FLOODED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WARNING IS ISSUED FOR A SPECIFIC COMMUNITY OR AN AREA ALONG A
RIVER WHERE FLOODING HAS BEEN FORECAST...IS IMMINENT...OR IS IN
PROGRESS AND IS A THREAT TO LIFE AND PROPERTY.

&&

LAT...LON 4804 9790 4819 9790 4819 9714 4823 9656
      4851 9599 4809 9594 4784 9596 4752 9651
      4741 9681 4744 9717 4782 9701 4782 9746
      4793 9769

$$

EWENS
2 follow-up statements
000 
WGUS83 KFGF 272333
FLSFGF

FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
625 PM CDT SAT JUN 27 2009

MNC089-107-113-119-125-NDC035-097-281700-
/O.CON.KFGF.FA.W.0021.000000T0000Z-090628T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORMAN MN-RED LAKE MN-PENNINGTON MN-GRAND FORKS ND-TRAILL ND-
MARSHALL MN-POLK MN-
625 PM CDT SAT JUN 27 2009

...THE FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT SUNDAY FOR
SMALL STREAMS IN POLK...MARSHALL...TRAILL...GRAND FORKS...
PENNINGTON...RED LAKE AND NORMAN COUNTIES...

STRONG THUNDERSTORMS AGAIN DEVELOPED OVER PORTIONS OF NORTHEAST 
NORTH DAKOTA AND THE CENTRAL RED RIVER VALLEY. THE HEAVIEST 
RAINFALL WAS ALONG A LINE FROM THE NIAGARA AND LARIMORE AREAS TO 
NEAR THOMPSON AND ON TO THE CUMMINGS AND NIELSVILLE AREAS. LIGHTER 
RAINS HAVE FALLEN IN THE THIEF RIVER FALLS AND NEWFOLDEN AREAS. 
DOPPLER RADAR ESTIMATES SHOW 1 TO 2 INCHES OF ADDITIONAL RAIN HAD 
FALLEN SINCE THE MID MORNING HOURS SATURDAY.

RUNOFF FROM EARLIER RAINFALL AND THIS ADDITIONAL PRECIPITATION WILL 
CONTINUE THROUGH THE OVERNIGHT. CREEKS AND STREAMS WERE STILL RISING 
IN MANY AREAS...WITH DITCHES AND CULVERTS FULL. A PRELIMINARY 
ASSESSMENT BY THE NWS CONFIRMS EARLIER REPORTS OF SIGNIFICANT 
OVERLAND FLOODING...ESPECIALLY IN TRAILL AND ADJACENT PORTIONS OF 
POLK COUNTY. NUMEROUS WASHOUTS AS WELL AS DAMAGED CULVERTS AND 
FLOODED ROADS WERE OBSERVED. THE RAIN WILL TAPER OFF THIS 
EVENING...BUT IT WILL TAKE ANOTHER 12 TO 24 HOURS BEFORE RUNOFF 
DIMINISHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WARNING IS ISSUED FOR A SPECIFIC COMMUNITY OR AN AREA ALONG A
RIVER WHERE FLOODING HAS BEEN FORECAST...IS IMMINENT...OR IS IN
PROGRESS AND IS A THREAT TO LIFE AND PROPERTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4804 9790 4819 9790 4819 9714 4823 9656
      4851 9599 4809 9594 4784 9596 4752 9651
      4741 9681 4744 9717 4782 9701 4782 9746
      4793 9769

$$

EWENS
000 
WGUS43 KFGF 281613
FLWFGF

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1106 AM CDT SUN JUN 28 2009

MNC089-107-113-119-125-NDC035-097-301700-
/O.EXT.KFGF.FA.W.0021.000000T0000Z-090630T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORMAN MN-RED LAKE MN-PENNINGTON MN-GRAND FORKS ND-TRAILL ND-
MARSHALL MN-POLK MN-
1106 AM CDT SUN JUN 28 2009

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS EXTENDED THE

* FLOOD WARNING FOR SMALL STREAMS IN...
  GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...
  MARSHALL COUNTY IN NORTHWEST MINNESOTA...
  NORMAN COUNTY IN NORTHWEST MINNESOTA...
  PENNINGTON COUNTY IN NORTHWEST MINNESOTA...
  POLK COUNTY IN NORTHWEST MINNESOTA...
  RED LAKE COUNTY IN NORTHWEST MINNESOTA...
  TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL NOON CDT TUESDAY

* HEAVY RAINFALL WHICH OCCURRED OVER THE PAST TWO DAYS HAS           
  CONTRIBUTED TO LOCALIZED OVERLAND FLOODING OF FARM FIELDS AND AREA
  STREAMS.  WATER WILL START TO RECEDE THE NEXT TWO DAYS AS NO       
  ADDITIONAL RAINFALL WILL OCCUR. SOME ROADS ARE CLOSED AND BE SURE  
  TO OBEY POSTED SIGNS. 

* THE HEAVIEST RAINFALL FELL FROM NORTHEAST NELSON AND NORTHWEST     
  GRAND FORKS COUNTY INTO WALSH COUNTY WHERE 4 TO 7 INCHES FELL.     
  ANOTHER AREA OF HEAVY RAIN FELL FROM NORTHEAST TRAILL INTO         
  SOUTHWEST POLK AND WESTERN RED LAKE COUNTIES WHERE 3 TO 5 INCHES   
  OF RAIN FELL.    


PRECAUTIONARY/PREPAREDNESS ACTIONS...

OBEY ALL POSTED SIGNS AND ROAD CLOSURES.  

&&

LAT...LON 4804 9790 4819 9790 4819 9714 4823 9656
      4851 9599 4809 9594 4784 9596 4752 9651
      4741 9681 4744 9717 4782 9701 4782 9746
      4793 9769

$$

DTR

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this areal flood warning went out at Jun 27, 4:19 AM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 27, 4:19 AM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
419 AM CDT SAT JUN 27 2009

.DISCUSSION...
MAIN FORECAST CHALLENGE IS PCPN. WHEN LOOKING AT THE LATEST SURFACE
ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED BETWEEN JMS AND FAR
WITH AN INVERTED TROF EXTENDING ALONG A GFK TO HCO LINE. WHEN
COMPARING THE MODELS...THE MODELS ARE IN PRETTY GOOD AGREEMENT FOR
THE SHORT TERM FORECAST ON THE PATTERN TRANSITIONS...SO ENDED UP
USING A MODEL BLEND FOR THE FORECAST. THE NAM IS DOING BETTER ON
PCPN PLACEMENT...SO PRIMARILY USED IT FOR POPS AND ENDED UP USING
EITHER FORECAST CONTINUITY OR THE ADJMAVBC GUIDANCE FOR TEMPS.

ALTHOUGH THE MAJORITY OF THE ACTUAL TSRA ACTIVITY IS NOW E OF THE
AREA...STILL LEFT WITH A LARGE RAIN AREA...WITH EMBEDDED HEAVY RAIN
SHOWERS...MOSTLY OVER THE MN SIDE. WITH THE LOW EXPECTED TO TRACK TO
THE NE TODAY...WILL STILL HAVE THE PCPN HANGING AROUND THROUGH MUCH
OF THE MORNING AND INTO THE AFTERNOON IN NW MN. THEN...A 500MB TROF
MOVES INTO ND FOR THIS AFTERNOON AND EVENING...WITH SURFACE HEATING
CREATING INSTABILITY IN CONJUNCTION WITH THE COLDER AIR ALOFT WHICH
COULD SET OFF ANOTHER ROUND OF TSRA FOR LATE THIS AFTERNOON INTO
TONIGHT ON THE ND SIDE. WITH THE COLDER TEMPS ALOFT...THESE STORMS
WILL NEED TO BE WATCHED FOR THE POTENTIAL OF HAIL AND SPC HAS
INCLUDED MUCH OF THE AREA IN A SLIGHT RISK. DID NOT PUT SVR WORDING
IN THE GRIDS OR ZONES AT THIS TIME. LATER SHIFTS WILL NEED TO
MONITOR CONVECTIVE DEVELOPMENT AND ADD SVR WORDING IF NEEDED.

FOR TONIGHT INTO SUN...THE SURFACE AND 500 MB LOW BECOME STACKED IN
S ONT...KEEPING PARTS OF NW MN IN CYCLONIC FLOW. THUS...KEPT A SCHC
FOR SHRA/TSRA IN FORECAST THROUGH SUN. SURFACE HIGH PRESSURE BUILDS
INTO THE N PLAINS AND DOMINATES THE WEATHER FOR SUN NIGHT INTO
WED...SO KEPT FORECAST DRY. THE NEXT LOW PRESSURE SYSTEM MOVES OUT
INTO THE CENTRAL PLAINS ON THU...BUT WITH BEST INSTABILITY REMAINING
S OF THE AREA AT THIS TIME...KEPT FORECAST DRY.

&&

.AVIATION...
IFR/MVFR CIGS AND VSBYS EXPECTED TO SLOWLY IMPROVE BY 18Z TODAY AS
PCPN MOVES OUT OF THE AREA. WINDS TO TURN NW AND INCREASE TO
AROUND 15 KTS...WITH GUSTS TO AROUND 25 KTS POSSIBLE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG
Hazardous weather outlook, Jun 27, 6:52 AM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
652 AM CDT SAT JUN 27 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
652 AM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PARTS OF
EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS
AFTERNOON AND EVENING. LARGE HAIL IS THE MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF NORTHWEST
MINNESOTA FOR SUNDAY INTO SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS
EVENING.

NG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:12 PM CDTFlash Flood WarningFGFPolk14 hr
Jun 26, 7:45 PM CDTTornado WarningFGFPolk60 min
Jun 26, 8:45 PM CDTSpecial Weather StatementFGFPennington, Polk60 min
Jun 26, 8:51 PM CDTTornado WarningFGFPolk39 min
Jun 26, 9:06 PM CDTTornado WarningFGFNorman, Polk54 min
Jun 26, 10:01 PM CDTSpecial Weather StatementFGFNorman59 min
Jun 26, 10:11 PM CDTFlash Flood WarningFGFNorman, Polk11 hr
Jun 27, 9:57 AM CDTRiver Flood WarningFGFKittson6 days
Jun 27, 10:33 AM CDTRiver Flood WarningFGFPolk5 days
Jun 27, 10:33 AM CDTRiver Flood WarningFGFMarshall, Polk6 days
Jun 26, 9:32 PM CDTFlash Flood WarningFGFBenson, Eddy, Nelson, Ramsey, Towner, Walsh11 hr
Jun 26, 9:52 PM CDTRiver Flood WarningFGFWalsh5 days
Jun 27, 7:04 AM CDTAreal Flood WarningFGFCavalier, Towner5 hr
Jun 27, 7:55 AM CDTAreal Flood WarningFGFNelson, Walsh3 days
Jun 27, 10:10 AM CDTAreal Flood AdvisoryFGFBenson, Ramsey26 hr
Jun 27, 11:47 AM CDTAreal Flood AdvisoryFGFCavalier, Towner24 hr
Jun 27, 1:24 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner51 min
Jun 27, 2:39 PM CDTSpecial Weather StatementFGFWalsh21 min
Jun 27, 2:47 PM CDTTornado WarningFGFTowner28 min
Jun 27, 3:22 PM CDTSevere Thunderstorm WarningFGFRamsey, Towner53 min
Jun 27, 4:20 PM CDTSpecial Weather StatementFGFNelson55 min
Jun 27, 4:33 PM CDTRiver Flood WarningFGFRichland4 days
Jun 27, 6:39 PM CDTSpecial Weather StatementFGFCass51 min

Nearby

Areal Flood Warnings in Minnesota, 2009Areal Flood Warnings in North Dakota, 2009Every areal flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.